By Topic

Information-Theoretic Limits of Selecting Binary Graphical Models in High Dimensions

Sign In

Cookies must be enabled to login.After enabling cookies , please use refresh or reload or ctrl+f5 on the browser for the login options.

Formats Non-Member Member
$33 $13
Learn how you can qualify for the best price for this item!
Become an IEEE Member or Subscribe to
IEEE Xplore for exclusive pricing!
close button

puzzle piece

IEEE membership options for an individual and IEEE Xplore subscriptions for an organization offer the most affordable access to essential journal articles, conference papers, standards, eBooks, and eLearning courses.

Learn more about:

IEEE membership

IEEE Xplore subscriptions

2 Author(s)
Narayana P. Santhanam ; Department of Electrical Engineering, University of Hawaii, Honolulu ; Martin J. Wainwright

The problem of graphical model selection is to estimate the graph structure of a Markov random field given samples from it. We analyze the information-theoretic limitations of the problem of graph selection for binary Markov random fields under high-dimensional scaling, in which the graph size and the number of edges k, and/or the maximal node degree d, are allowed to increase to infinity as a function of the sample size n. For pair-wise binary Markov random fields, we derive both necessary and sufficient conditions for correct graph selection over the class Gp,k of graphs on vertices with at most k edges, and over the class Gp,d of graphs on p vertices with maximum degree at most d. For the class Gp,k, we establish the existence of constants c and c' such that if n <; ck log p, any method has error probability at least 1/2 uniformly over the family, and we demonstrate a graph decoder that succeeds with high probability uniformly over the family for sample sizes n >; c' k2 log p. Similarly, for the class Gp,d, we exhibit constants c and c' such that for n <; cd2 log p, any method fails with probability at least 1/2, and we demonstrate a graph decoder that succeeds with high probability for n >; c' d3 log p.

Published in:

IEEE Transactions on Information Theory  (Volume:58 ,  Issue: 7 )